How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4688
Experience:  15 yrs in practice, specialist canine/feline medicine
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

My 6 month old dachshund weighing 8 lbs may have ate a .5mg

Customer Question

My 6 month old dachshund weighing 8 lbs may have ate a .5mg Xanax 30 min ago.
JA: I'm sorry to hear that. The Veterinarian will know if the dachshund will be able to digest that. What is the dachshund's name?
Customer: Wyatt
JA: Is there anything else important you think the Veterinarian should know about Wyatt?
Customer: No he is a miniature long hair ortherwise very healthy.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Joey replied 4 months ago.

Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 16 years of experience. I look forward to working with you.

The good news is we use this drug all the time in dogs. A calculated "normal" dose for him is about 0.37mg which is very close to what he might have ingested. So although this is a bit higher than the recommended dose, but it is unlikely to lead to life-threatening symptoms. Dogs tend to handle this drug very welll. You can closely observe him for the next 4-6 hrs, at which time we'll know just how much the drug may affect him. If he becomes unrousable, that's when you need to get him to a veterinary emergency clinic. Some dogs may experience a paradoxical dysphoria (this means vocalizing, out of it, possibly hyper excited) that merits veterinary intervention. After 4-6 hrs, if he's mildly groggy, confine him (to prevent accidental injury by falling off furniture, stairs, etc). It might take 24-48 h for full recovery.

If this just happened in the past hour as it sounds, you can induce him to vomit and see if he will bring it back up. To do this at home, you can give hydrogen peroxide (2 tablespoonfuls) and wait 10 minutes. If no vomiting, repeat once more. IF still no vomit, then this is not going to work. If you want to induce vomit at that point then you need to take him to be seen on emergency and the ER vet can give something more powerful to stimulate a vomit.

I am at a point I need to know what questions you have. I hope that the information I provided has been helpful.

Please let me know if for any reason you need further clarification, have more questions, or were expecting a different type of answer.

If you received all the information you needed, then kindly submit a rating.

Related Dog Veterinary Questions